Hail, Cass
- When
- September 17, 8:15 PM CST
- Where
- Cass County, Walker
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.100, -94.600
Strong to locally severe thunderstorms developed across much of northeast Minnesota during the evening hours of September 17 as a cold front pushed southeast through the region. One thunderstorm over Cass County produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Strong to locally severe thunderstorms developed across much of northeast Minnesota during the evening hours of September 17 as a cold front pushed southeast through the region. One thunderstorm over Cass County produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 17, 2:36 PM CST, 5 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 336 PM CDT MON SEP 17 2007 .DISCUSSION... ALOFT...A BACKING SOUTHWEST FLOW ALOFT WILL PERSIST AS AN UPPER LOW DROPS DOWN THE WEST COAST THURSDAY NIGHT AND WEDNESDAY. AT THE SURFACE...A NORTH-SOUTH TROUGH SLOWLY CROSSING THE RED RIVER WILL BE TAKING A WIDENING STREAM OF GULF AIR AS THE UPPER FLOW BACKS. THIS WILL RESULT IN ABNDT PRECIPITATION THROUGH TUESDAY NIGHT. THE COASTAL LOW ALOFT WILL KICK A SHORT WAVE THROUGH OUR AREA TUESDAY NIGHT. RAIN WILL END AS THE SHORT WAVE AXIS MOVES EAST OF US AND THE RED RIVER TROUGH FORMS INTO A RAPIDLY DEEPENING LOW JUST NORTH OF LAKE SUPERIOR LATE TUESDAY NIGHT. THIS SITUATION WILL ABRUPTLY END PRECIPITATION OVER THE AREA BY EARLY WEDNESDAY. THE WESTERN LOW ALOFT WILL CONTINUE SOUTH OFF THE CALIFORNIA COAST...SEPARATING FROM THE PREVAILING FLOW ALOFT...CAUSING WINDS OVER US TO VEER AND THE UPPER FLOW TO BECOME ZONAL THURSDAY. A SHORT WAVE IN THE ZONAL FLOW WILL BRING SHOWERS AND THUNDERSTORMS AS IT APPROACHES FROM SASKATCHEWAN THURSDAY AND THURSDAY NIGHT. SHOWERS WILL END SHORTLY AFTER THE SHORT WAVE MOVES THROUGH AND A SURFACE FRONT CROSSES THE AREA EARLY FRIDAY. THE WESTERN LOW ALOFT WILL FINALLY KICK OUT TOWARD OUR AREA. THIS WILL BRING MORE SHOWERS AS YET ANOTHER SURFACE TROUGH BEGINS MOVING EAST THROUGH THE DAKOTAS LATE SATURDAY NIGHT. THESE SHOWERS WILL CONTINUE UNTIL THE REMNENTS OF THE UPPER LOW AND THE SURFACE TROUGH MOVE THROUGH MONDAY EVENING. && .AVIATION... SOLID STRATUS DECK...WITH MVFR... OVER ENTIRE CWA AS ISENTROPIC ASCENT CONTINUES AHEAD OF ONCOMING MID LVL TROF/EMBEDDED SHORTWAVES.SMALL AREA OF IFR OVER SW CORNER OF CWA WILL EXPAND NORTH AND EAST THIS EVENING AS SYNOPTIC SCALE ASCENT INCREASES...COINCIDING WITH NORTHWARD PUSH OF SFC WARM FRONT. PRECIPITATION WILL EXPAND OVERNIGHT WITH MOST AREAS DROPPING TO IFR CEILINGS TOWARDS EARLY MORNING. IN ADDITION A DEVELOPING LLJ THIS EVENING WILL CREATE A PERIOD OF LLWS...ROUGHLY FROM 3Z-12Z...WITH ISOTACH CORES OF 40-50KT EXPECTED JUST ABOVE 2KFT OVER SRN/ERN TERMINALS...SOMEWHAT LOWER ACROSS NWRN TERMINALS.MVFR/IFR CONTINUES TUESDAY AS SYSTEM STALLS ACROSS REGION. && POINT TEMPS/POPS... DLH 54 74 53 71 / 70 90 90 10 INL 56 77 46 65 / 70 90 80 10 BRD 62 76 51 71 / 70 80 60 10 HYR 63 78 56 73 / 70 90 90 10 ASX 61 76 57 72 / 70 90 90 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. EOM/CANNON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 355 AM CDT MON SEP 17 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-181030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 355 AM CDT MON SEP 17 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA... NORTHWESTERN WISCONSIN...WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT OVER THE ENTIRE REGION. ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A LINE FROM WALKER TO DULUTH TO HURLEY. THE MAIN HAZARD WILL BE DAMAGING WINDS...WITH AN ISOLATED TORNADO POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY EXCEPT WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON. 04
The Duluth radar (KDLH), 184 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59613.